PDA

View Full Version : Effects of long-term NSAID use?


Caswell
06-27-2007, 10:38 AM
Reality hit me today. I'm starting to age.

I've had pain in my knee for about a month now. Nothing serious, no loss of range of movement, no swelling, no bruising, etc. Just minor discomfort. I finally gave in and went to my doctor today. He's not a sports medicine specialist, but he's a former athlete who's very receptive to sports injuries / concerns.

He pretty much molested my knee - feeling around while he moved my leg, pushing, pulling, etc. He told me that the ligaments felt fine, and that it's likely inflammation.

He suggested that I stop running (I jog a few miles three times a week) and, to the point of this topic, start taking an NSAID before I play tennis / work out / etc. I'm a pretty big guy, 190-200lbs depending on diet / activity (had a six-pack in high school at 185, FWIW) and he suggested "three or four Advil" before sports activity.

I'm not much for medication, over the counter or otherwise. I'm a bit leary of taking that much of anything habitually. Should I be?

I don't think he's in the wrong, and I've gotten good feedback on his advice from guys who've been through multiple knee surgeries. Just nervous about making over the counter pain releivers part of my daily workout / tennis routine.

EDIT: Wanted to add that I've been through the podiatrist bit, and I'm confident that I'm wearing the right footwear and not aggravating things in that manner. No one traumatic event is associated with this, so I really think he's on the right track with the "wear and tear" bit.

LuckyR
06-27-2007, 10:44 AM
What is your age?

I pretty much started doing that at about 40 years old. You've got to remember, there are folk with arthritis who take these meds 24/7 for most of their adult lives. That is who the studies looking into the "risks" of NSAIAs are directed at, not the weekend warrior who takes 600 - 800 mg of Motrin 5 times a week.

NoBadMojo
06-27-2007, 10:56 AM
I think stopping the running/jogging for a while is a good idea. Surprised he didnt sugest you ice it down right after playing since he said it is inflammation. I would view this as something you can eliminate rather than something you would have to live with for the rest of your life. Try resting it for a week completely.

I like Alleve (Naproxen) rather than Avil for inflammation. Think the Avil does better for the pain but Aleve is better for inflammation.

Also be sure to be well hyrated at all times as that makes muscles , tendons, etc more efficient

xtremerunnerars
06-27-2007, 11:09 AM
It destroyed my blood, partly at least. While I don't blame it entirely, it certainly brought my blood disorder (von willebrand's) to the surface.

Geezer Guy
06-27-2007, 11:15 AM
Caswell - that sounds in line with what my Dr. told me to do. Yours is a bit more (mine suggested 3 ibuprofin before each match) but you're a bigger guy than I am.

My only suggestion is that you start with taking 2 (which I think is the recommended dose - right) and see how that works. If it works OK, stick with 2. If not, try 3 for awhile and see how that works. If it works ok, stick with 3. etc. You want to take the lowest possible dosage that does the trick for you. No need to take more than necessary.

And, you may want to take them with a light snack. Good luck.

Caswell
06-27-2007, 11:34 AM
I'm almost 29. I did let myself go for about four years, and after moving back to Florida two years ago I became active again and lost 40lbs.

I tried staying off of it for about two weeks. Seemed to get better, but it's hurting again. I think the hydration point is something I need to pay better attention to - come to think of it I haven't been making a serious effort to be fully hydrated prior to match play, and coupled with a Florida summer that probably isn't helping.

I tried Aleve, and it seemed to work better. I asked the doc about that, and he said go with what works.

Thanks for the feedback. I feel a bit better knowing that it's not so uncommon.

El Diablo
06-28-2007, 08:29 PM
An interesting long-term effect -- reduced risk of Alzheimer's Disease? A very large study looking at tens of thousands of arthritis sufferers found that those who used antiinflammatories daily had a much lower incidence of Alzheimers. It makes sense since the deposition of amyloid in the Alzheimer brain is believed to result from an inflammatory process.